# SDR YZ4R200800001

- Difficulty date: February 22, 2008
- Submitted: February 22, 2008
- Operation: General aviation
- Aircraft: N300BF
- Make and model: Doug DC-3C-R-1830-90C
- Aircraft serial: 26744
- Engine: Pwa PT6*
- System (JASC): 2620 · Extinguishing System
- Part: Extinguisher
- Part number: 3260007
- Part serial: 03692C1
- Condition: Inoperative
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

FIRE EXTINGUISHER DID NOT ACTIVATE. THE FIRE EXTINGUISHER IS FILLED WITH 4.5 POUNDS OF HALON 1301 AND PRESSURIZED TO 600 PSIG WITH DRY NITROGEN. THE CONTENTS ARE HELD IN THE CYLINDER BY A PLUG VALVE, PN 13038 WITH AN O-RING SEAL. THIS PLUG VALVE IS COMPRESSED BY THE HOUSING ASSY, PN 33370004. THE HOUSING ASSY IS THREADED INTO THE STEM, PN 31840000. THE DISCHARGE OUTLET IS BETWEEN THE HOUSING ASSY AND STEM. THE OUTLET ASSY SWIVELS ABOUT THE STEM AND HOUSING ASSY FOR ALIGNMENT AT TIME OF INSTALLATION IN AN AIRCRAFT.  WHEN THE FIRE EXTINGUISHER IS FILLED, THE PLUG VALVE AND HOUSING ASSY ARE IN COMPRESSION. THE HOUSING ASSY IS MFG WITH VARIOUS MACHINED GROOVES AND IS DESIGNED FOR THE COMPRESSIVE FORCES. WHEN THE CARTRIDGE PN13083-5 IS FIRED, IT CREATES LATERAL FORCES, WHICH CAUSE THE HOUSING ASSY END TO DETACH. THIS ALLOWS THE PLUG VALVE TO BLOW OUT OF THE CONTAINER DUE TO THE PRESSURE INSIDE THE FIRE EXTINGUISHER. THIS RESULTS IN THE AGENT FOLLOWING THE PLUMBING AND EXTINGUISHING THE FIRE.  THE MALFUNCTION OR DEFECT WAS CREATED WHEN THE PLUG VALVE PN 13038 FAILED TO DISLODGE FROM THE CYLINDER. THE FIRE EXTINGUISHING AGENT DID NOT RELEASE.  THIS CREATES ADDITIONAL HAZARDS TO PERSONNEL HANDLING THE CHARGED FIRE EXTINGUISHER. THE PLUG VALVE COULD COME DISLODGED DUE TO VIBRATION OR SHOCK CAUSING THE EXTINGUISHING AGENT TO EXPEL FROM THE CYLINDER WITH SIGNIFICANT FORCE.
